Colorado, 2007Flash Flooding in Colorado, July 5, 2007
July 5, 2007 · NWS PUB · 2 events in 2 counties and zones
Heavy thunderstorm rains produced flash flooding around Buena Vista in Chaffee County and west of Saguache in Saguache County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorm rains produced flash flooding around Buena Vista in Chaffee County and west of Saguache in Saguache County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM MST, 30 minutes earlier.
Area forecast discussion, Jul 5, 2:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT THU JUL 5 2007
.SHORT TERM...
TONIGHT AND FRIDAY)
METEOROLOGICAL ISSUES FOR THE SHORT TERM INCLUDE POPS AND
TEMPERATURES. REGION CURRENTLY BEING GRACED BY MOSTLY CLEAR SKIES
EASTERN PORTIONS AND PARTLY CLOUDY TO CLOUDY CONDITIONS WESTERN
SECTIONS IN COMBINATION WITH ISOLATED TO SCATTERED WESTERN SECTION
SHOWERS AND THUNDERSTORMS. EARLY AFTERNOON TEMPERATURES RUNNING
NEAR TO SLIGHTLY BELOW CLIMATOLOGICAL AVERAGES.
CONVECTION PARAMETERS RATHER MEAGER TODAY AS COMPARED TO PAST
SEVERAL DAYS WITH EARLY AFTERNOON(19Z/5TH) CAPES/LIS IN THE (500
TO 1000J/KG)/(0C TO -2C) RANGES RESPECTIVELY...WHILE CURRENT AND
PROJECTED 0-6KM SHEARS GENERALLY UNDER 20 KNOTS.
LATEST SHORT TERM MODELS SUGGEST THAT UPPER RIDGE SHOULD REMAIN
CENTERED OVER UTAH FROM THIS AFTERNOON INTO FRIDAY AFTERNOON WHILE
CWFAS AIRMASS GRADUALLY WARMS AND DRIES OUT...ESPECIALLY EASTERN
SECTIONS BY FRIDAY AFTERNOON.
SO FOR SENSIBLE WEATHER...WILL PAINT ISOLATED TO SCATTERED POPS FROM
THIS AFTERNOON INTO THIS EVENING...MAINLY WESTERN 1/2 OF CWFA. A FEW
OF THE STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE PULSE
SEVERE.
GENERALLY DRY CONDITIONS SHOULD THEN BE NOTED FROM AROUND MIDNIGHT
UNTIL AROUND NOON FRIDAY WITH GENERALLY ISOLATED FRIDAY AFTERNOON
THUNDERSTORMS EXPECTED OVER WESTERN SECTIONS.
MAXIMUM TEMPERATURES ON FRIDAY EXPECTED TO CLIMB A CATEGORY OR SO
EASTERN PORTIONS...WHILE WESTERN SECTIONS SHOULD EXPERIENCE
TEMPERATURES SIMILAR TO PREVIOUS 24 HOUR READINGS. GRADIENT WINDS
PROJECTED TO REMAIN WELL-BEHAVED DURING THE SHORT TERM.
.LONG TERM...
(FRI NITE THROUGH THURSDAY)
MAIN CONCERN THIS FCST PD CONTINUES TO BE FROM THE LATTER HALF OF
THE PERIOD AS ANOTHER BOUNDARY IS FCST TO COME INTO THE REGION
SUNDAY INCREASING THE LLVL MOISTURE OVER THE REGION.
FOR FRI NITE THROUGH EARLY SUNDAY...I ONLY MADE SOME MINOR TWEAKS TO
THE DIGITAL FCST DATABASE DURING THIS PERIOD. GUIDANCE IS NOW INDICATING
FLOW AT MID LVLS WILL BE A BIT MORE NNW AND THIS MAY ALLOW FOR SOME
TSRA TO COME OUT A BIT FARTHER ONTO THE PLAINS DURING THE LATER
AFTERNOON AND EVENING HOURS. FOR THIS REASON...I BROUGHT SOME POPS
OUT ONTO THE I-25 CORRIDOR...ESPECIALLY ON SATURDAY. IN
ADDTION...WITH THE OVERALL WEAK FLOW ALOFT (UNDER THE RIDGE)
GUIDANCE IS SHOWING A WEAK SHORT WAVE MOVG ACROSS SAT...AND THIS MAY
ALLOW PRECIP TO BEGIN A BIT EARLIER IN THE MTNS. LIKEWISE I INCLUDED
SOME LATE MORNING TSRA OVER THE HIER TRRN.
FOR SUNDAY...THINGS BEGIN TO CHANGE AS A SHORT WAVE FLATTENS THE
RIDGE OUT OVER THE REGION...AND THE MID LVL RIDGE AXIS BEGINS TO
SHIFT TO THE WEST. THIS WILL ALLOW HEIGHTS TO DECREASE...AND FLOW AT
MDLVLS TO GRADUALLY SHIFT TO A NW COMPONENT. THIS WILL THEN ALLOW
COOLER AIR TO COME INTO THE REGION AS A CANADIAN HIGH BUILDS OVER
THE HI PLAINS.
MID LVL NW FLOW IS FCST TO BE RATHER WEAK INITIALLY...AND GRADUALLY
RAMP UP BY MID WEEK. WITH THE SOMEWHAT COOLER MOISTER AIR ADVECTING
INTO THE REGION STARTING LATE SUNDAY AND LASTING INTO MID WEEK...WE
SHOULD SEE A BETTER CHANCE OF PRECIP ALONG THE E FACING SLOPES OF
THE S FRONT RANGE AND PLAINS AREAS. AS SHEAR GRADUALLY
INCREASES...WE SHOULD SEE A BETTERN CHANCE OF FOR STRONGER
STORMS...WITH THE BEST CHANCE BEING LATE ON WED AS MID LVL FLOW IS
STRONGEST AND A SHORT WAVE COMES DOWN IN THE NW FLOW. AS ALWAYS THE
CASE IN THESE SITUATIONS...IF THE BOUNDARY LAYER (BL) IS TOO
COOL...THEN THE THREAT OF THUNDER WILL BE DECREASED. IN
ADDITION...THE TIMING OF THE SHORTWAVE ON WED MAY ALSO PLAY A
CRITICAL ROLE IN THE STRENGTH OF THE CONVECTION (ATTM...IT MAY
AFFECT THE REGION TOO LATE IN THE DAY).
IT SHOULD BE NOTED THAT SUNDAY COULD BE ACTIVE...ESPECIALLY IF
BOUNDARIES ARE WELL DEFINED OVER THE PLAINS AND ARE NOT THAT
PROGRESSIVE. IF THIS HAPPENS...WE COULD SEE ANOTHER DAY SIMULAR TO A
COUPLE OF DAYS AGO WHEN WE HAD QUITE A FEW NON SUPERCELL TORNADOES
DEVELOP OVER THE REGION.
BY THU...THE SHORT WAVE SHOULD MOVE EAST OF THE REGION INJECTING
ANOTHER COOL AND STABLE AIR MASS INTO THE REGION.
&&
.AVIATION...
.AVIATION...WIDELY SCATTERED MVFR CONDITIONS AS WELL AS ISOLATED
BRIEF IFR CONDITIONS ARE STILL PROJECTED FROM THE I-25 CORRIDOR AND
POINTS WESTWARD FROM THIS AFTERNOON INTO THIS EVENING AS ISOLATED
TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY ROAMS THESE AREAS.
VFR CONDITIONS ARE THEN EXPECTED TO RETURN TO THE ENTIRE REGION BY
06Z/6TH.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
77/34
Hazardous weather outlook, Jul 5, 5:22 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
622 AM MDT THU JUL 5 2007
COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
622 AM MDT THU JUL 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE INTERSTATE 25
CORRIDOR...MOUNTAINS...AND HIGH VALLEYS BY MIDDAY AND LAST THROUGH
LATE EVENING IN SOME AREAS. THE COVERAGE WILL RANGE FROM ISOLATED
TO SCATTERED. THE STORMS WILL MOVE FROM NORTH TO SOUTH...AND MOST
WILL BRING LOCALLY GUSTY WINDS...HAIL UNDER 1/2 INCH IN
DIAMETER...AND BRIEF PERIODS OF HEAVY RAIN. HOWEVER...ONE OR TWO
STORMS COULD BECOME MARGINALLY SEVERE...AND PRODUCE WIND GUSTS UP TO
60 MPH AND LARGE HAIL UP TO ONE INCH IN DIAMETER. OF COURSE...CLOUD
TO GROUND LIGHTNING IS ALWAYS A DANGER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
MAINLY ACROSS THE MOUNTAINS FRIDAY THROUGH SUNDAY. THE MAIN
THREAT WITH THUNDERSTORMS WILL BE GUSTY WINDS UP TO 50
MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN
DIAMETER...AND BRIEF RAINFALL.
A COLD FRONT WILL MOVE THROUGH THE SOUTHEAST PLAINS SUNDAY NIGHT
BRINGING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS FOR THE
EASTERN MOUNTAINS AND PLAINS THROUGH THE EARLY PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 1 PM THIS AFTERNOON FOR THE INTERSTATE 25
CORRIDOR...MOUNTAINS AND HIGH VALLEYS.
Flash Flood, Chaffee
- When
- July 5, 2:30 PM MST to 3:30 PM MST
- Where
- Chaffee County, Buena Vista
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 38.840, -106.130
Flash flooding occurred, which brought 2 to 3 feet of standing water and mud in low lying residental areas of Buena Vista.
Flash Flood, Saguache
- When
- July 5, 4:28 PM MST to 5:30 PM MST
- Where
- Saguache County, 12 mi WSW of Saguache
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.024, -106.344
Flash flooding occurred at Highway 114 and County Road 38EE.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, July 5, 2007$10 million · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, July 5, 20071 injured · $63,000 · 1.5 in hail · 36 events
- Flash Flooding and Flood in West Virginia, July 5, 2007$62,000 · 5 events
- Damaging Wind in Arizona, July 5, 2007$75,000 · 60 kt wind · 1 event
- Lightning Strikes in Pennsylvania, July 5, 2007$43,000 · 3 events
- Flash Flooding and Hail in Oklahoma, July 5, 2007$23,000 · 61 kt wind · 14 events
- Damaging Winds in Michigan, July 5, 2007$35,000 · 60 kt wind · 2 events
- Damaging Winds in Nebraska, July 5, 2007$30,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in Michigan, July 5, 20072 injured · $3,000 · 1.25 in hail · 9 events
- Flash Flood and Lightning Strike in Florida, July 5, 2007$30,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, July 5, 2007$25,000 · 52 kt wind · 5 events
- Flash Flooding in Texas, July 5, 2007$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46389, 46390.